MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. MEMOFIX NITINOL STAPLE 15MMX15MMX15MM; STAPLE, FIXATION, BONE

ASCENSION ORTHOPEDICS, INC. MEMOFIX NITINOL STAPLE 15MMX15MMX15MM; STAPLE, FIXATION, BONE
Model Number MS151515
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/05/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, two (2) weeks after a thumb cmc fusion surgery was performed on (b)(6) 2022 using two (2) memofix nitinol staple 15mmx15mmx15mm devices, one of them fractured.This was noticed by x-rays of the fusion site in a postoperative visit; however, intraoperative x-rays had confirmed the correct position and fixation of the staples.It is unknown how this event has been addressed; therefore, it is ongoing.
 
Additional Manufacturer Narrative
H3, h6: the product has not been received at the aus site for evaluation, but photographs were provided.The complaint was confirmed.The following investigative actions were performed.- complaint history review: the complaint history review identified no similar reported events for this device.No adverse trend was identified.Future complaints for this failure mode will continue to be monitored and investigated as required.- risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.- capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.- device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.- product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.- clinical/medical evaluation: no clinical factors were found which would have contributed to the reported fracture.Biocompatibility is not an issue with the nitinol staple.Micro-motion or movement cannot be predicted.There is potential risk for tissue inflammation and/or pain.The complaint alleges that the implant was found to have broken but does not indicate that revision surgery was required.As no products have been received for evaluation, it could not be determined whether the device contributed to the reported events.As the product lot numbers were not reported, it could not be determined whether the devices met manufacturing specifications.As the product was not returned for evaluation, a definitive root cause for the reported event could not be determined.Potential causes for the reported event include inadequate or incorrect surgical technique and mishandling or inappropriate activity post-surgery.According to the instructions for use for the memofix system, "use of the staple system is contraindicated.In patients with high levels of activity; [and] in patients who are not able to comply with post-operative treatment protocols".It also mentions possible adverse effects, including "fracture of the implant due to non-compliance to post-operative regimen, improper implant selection, or non-union¿.Based on this investigation, the need for corrective action is not indicated as no non-conformances or manufacturing deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.

Brand Name
MEMOFIX NITINOL STAPLE 15MMX15MMX15MM
Common Device Name
STAPLE, FIXATION, BONE
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15946506
Report Number3002788818-2022-00166
Device Sequence Number12389772
Product Code JDR
UDI-Device Identifier10381780121435
UDI-Public10381780121435
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K123926
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMS151515
Device Catalogue NumberMS151515
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2022
Supplement Date Received by Manufacturer01/03/2023
Initial Report FDA Received Date12/08/2022
Supplement Report FDA Received Date01/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale